Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 19, NWS Sioux Falls, SD

May 2, 2006Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 2, 2006, 4:59 PM CDT for Union County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2006, 4:59 PM CDT (21:59 UTC)
Expired
May 2, 2006, 5:30 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:12 PM CDTHAIL 0.759 Sse Alcester, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 022159
SVRFSD
SDC127-022230-
/O.NEW.KFSD.SV.W.0019.060502T2159Z-060502T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER UNION COUNTY...OR ABOUT 13 MILES NORTHEAST
  OF VERMILLION...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL UNION COUNTY THROUGH 510 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4293 9654 4284 9656 4282 9660 4280 9660
      4277 9664 4276 9671 4292 9680 4302 9651
      4298 9653 4295 9651

$$

LIEBL
2 follow-up statements
000 
WWUS53 KFSD 022215
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT TUE MAY 2 2006

SDC127-022230-
/O.CON.KFSD.SV.W.0019.000000T0000Z-060502T2230Z/
UNION SD-
513 PM CDT TUE MAY 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR UNION COUNTY...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
ABOUT 6 MILES SOUTH OF HAWARDEN...MOVING EAST AT 25 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HAIL UP TO THE SIZE OF DIMES HAS BEEN REPORTED 1 MILE SOUTHEAST OF 
BIG SPRINGS AT 512 PM CDT WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4293 9654 4284 9656 4282 9660 4280 9660
      4277 9664 4276 9671 4292 9680 4302 9651
      4298 9653 4295 9651

$$

LIEBL
000 
WWUS53 KFSD 022226
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT TUE MAY 2 2006

SDC127-022236-
/O.EXP.KFSD.SV.W.0019.000000T0000Z-060502T2230Z/
UNION SD-
526 PM CDT TUE MAY 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR UNION COUNTY EXPIRES AT 530 PM
CDT...

THE STORM HAS EXITED THE COUNTY.

LAT...LON 4293 9654 4284 9656 4282 9660 4280 9660
      4277 9664 4276 9671 4292 9680 4302 9651
      4298 9653 4295 9651

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:15 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 2, 3:15 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT TUE MAY 2 2006

.DISCUSSION...
ATTM INSTABILITIES ARE BEGINNING TO BE REALIZED WITH CU FIELD
DEVELOPING IN A LINE FROM AROUND YKN TO HON. THIS WILL BE AN AREA TO
MONITOR OVER THE NEXT FEW HOURS FOR THUNDERSTORM DEVELOPMENT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD
FRONT WHICH WILL MOVE ACROSS THE REGION THIS EVENING. THE ONLY
LIMITING FACTOR WILL BE THE AVAILABILITY OF MOISTURE. NAM AND RUC
CONTINUE TO BE CONSISTENT WITH UPPER 50S FOR DEW POINTS AHEAD AND
ALONG THE COLD FRONT...ALTHOUGH MOISTURE WILL GENERALLY BE SHALLOW.
WITH ONLY A WEAK CAP AND LIFTED INDEX IN THE -3 TO -6 RANGE AND ML
CAPES 1000 TO 1500 J/KG...THINK THUNDERSTORMS WILL DEVELOP BETWEEN
I29 AND THE JAMES RIVER VALLEY LATE THIS AFTERNOON. MODELS CONTINUE
TO DEVELOP CONVECTION GENERALLY EAST OF I29...WHICH IS POSSIBLE AS
ENOUGH DRIER AIR MAY MIX DOWN FROM THE MID LEVELS TO INITIALLY
SUPPRESS THUNDERSTORM DEVELOPMENT. STORMS THAT DO DEVELOP WILL
LIKELY BECOME SEVERE. THE MAIN THREAT IS LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH DEEP LAYER SHEAR AND LOW LCL HEIGHTS DO SUPPORT
TORNADO DEVELOPMENT...ESPECIALLY INTO SW MN. SCATTERED THUNDERSTORMS
WILL LIKELY DEVELOP INTO A LINE AS THE FRONT MOVES INTO CNTRL MN AND
IA LATE THIS EVENING. THUNDERSTORM WILL BE EAST THE THE FSD CWA BY
MIDNIGHT.

EXPECTING QUIET WEATHER FOR THE REMAINDER OF THE WEEK AFTER THIS
SYSTEM PASSES THROUGH TONIGHT. FSD FORECAST AREA WILL BETWEEN MAIN
FORCING MECHANISMS FOR ANY PRECIP THE NEXT FEW DAYS...WITH UPPER
LEVEL WAVE FORCING REALLY STAYING NORTH NEAR THE CANADIAN BORDER...
AND FRONTOGENETIC FORCING TO OUR SOUTH ACROSS THE CENTRAL PLAINS. DO
NOT REALLY SEE A GOOD PERIOD FOR PRISTINE CLEAR SKIES...AS NORTHERN
WAVE COULD PRODUCE CU ACROSS THE NORTHERN CWA NEXT COUPLE OF DAYS...
WITH HIGHER CLOUDS POSSIBLE IN FAR SOUTHERN CWA AS WESTERN PORTIONS
OF MID LEVEL FRONT TO THE SOUTH SPREAD UP TO THE BORDER. GFS HAS
ACTUALLY BEEN PRODUCING SOME QPF OVER THE SOUTHERN CWA FROM LATER
THURSDAY INTO EARLY FRIDAY...BUT WITH BEST FRONTOGENETIC FORCING
LOOKING TO BE SOUTH OF THE AREA...AND ISENTROPIC SURFACES SHOWING
NEUTRAL FLOW TO SLIGHT DOWNGLIDE...WILL KEEP AREA DRY FOR NOW.
TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS WEDNESDAY...THEN A
SECOND PUSH OF SOME COOLER AIR WILL KEEP US SLIGHTLY BELOW NORMAL
THURSDAY/FRIDAY. FAIRLY DEEP WEST/NORTHWEST FLOW ACROSS THE AREA
THROUGH THAT TIME THOUGH...SO EXPECT DEEP MIXING TO 800-750MB AND
WILL SIDE WITH WARMER GUIDANCE TEMPS THROUGH THE END OF THE WEEK.

TIMING FOR NEXT SYSTEM STILL LOOKS GOOD FOR SUNDAY NIGHT/MONDAY...
AS UPPER WAVE/COLD FRONT MOVE ACROSS THE AREA. WILL CONTINUE WITH
CHANCE OF TSRA DURING THIS PERIOD. WILL HAVE TO WATCH FOR ADDITIONAL
TSRA CHANCES TOWARD THE MIDDLE OF NEXT WEEK...AS BETTER SOUTHWEST
UPPER LEVEL FLOW SETS UP ACROSS THE REGION...BUT ENSEMBLES HINTING
THAT SYSTEM WILL BE A LITTLE SLOWER THAN LATEST OPERATIONAL GFS...
SO WILL LEAVE TUESDAY DRY FOR NOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

 LIEBL/HACKER
Hazardous weather outlook, May 2, 10:53 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT TUE MAY 02 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1053 AM CDT TUE MAY 02 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND EARLY
THIS EVENING IN THE FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA.
STORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT LATE
THIS AFTERNOON BETWEEN THE JAMES RIVER VALLEY AND THE I29
CORRIDOR. THESE STORMS WILL QUICKLY MOVE EAST INTO FAR NORTHEAST
NEBRASKA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...BY EARLY THIS
EVENING.

SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS AS THE GREATEST THREAT. THERE IS ALSO A POTENTIAL
FOR TORNADOS...ESPECIALLY INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA THIS EVENING.

FLOODING...
RUNOFF FROM RECENT HEAVY RAIN WILL CONTINUE TO CAUSE MINOR RIVER
FLOODING ON THE BIG SIOUX...LITTLE SIOUX...AND OCHEYEDAN RIVERS
IN NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM INTO SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRAKSA...THEN INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA AFTER 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

In the hours before

Local storm report, May 2, 4:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             5 W VERMILLION          42.78N 97.03W
05/02/2006  M0.75 INCH       CLAY               SD   TRAINED SPOTTER

&&

08
Local storm report, May 2, 4:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/02/2006  E1.00 INCH       CLAY               SD   PUBLIC

&&

JCHAPMAN
Local storm report, May 2, 4:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             9 NW ELK POINT          42.77N 96.81W
05/02/2006  E0.88 INCH       UNION              SD   PUBLIC

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:20 PM CDTSevere Thunderstorm WarningFSDClay25 min
May 2, 4:35 PM CDTSevere Thunderstorm WarningFSDUnion25 min
May 2, 6:20 PM CDTTornado WarningFSDKingsbury25 min
May 2, 6:35 PM CDTTornado WarningFSDBrookings17 min
May 2, 6:41 PM CDTTornado WarningFSDKingsbury8 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.